Medindia

X

Health Ministry Says Vomiting and Abdominal Pain Caused Due to Side Effects of Iron and Folic Acid Supplements

by Kathy Jones on  July 25, 2013 at 10:23 PM Indian Health News   - G J E 4
Following concerns over its iron and folic acid supplements program after some people started to complain of vomiting, abdominal pain and general discomfort, the Indian government reassured the public that these are caused due to side effects of the tablets and there should be no cause for worry.
 Health Ministry Says Vomiting and Abdominal Pain Caused Due to Side Effects of Iron and Folic Acid Supplements
Health Ministry Says Vomiting and Abdominal Pain Caused Due to Side Effects of Iron and Folic Acid Supplements
Advertisement

The iron and folic acid supplementation programme has been underway in some states from last year. It was introduced in the national capital last week.

Advertisement
Around 200 children in Delhi, it was reported, had severe stomach ache and vomiting. Some children were admitted to hospital.

"The IFA (iron and folic acid) tablets are very safe, but there could be a miniscule number of cases where there is some discomfort," Anuradha Gupta, additional secretary and mission director, National Rural Health Mission (NRHM), said at a press conference here.

Gupta said in India, anaemia is a serious problem affecting nearly 90 percent of women.

"The IFA supplementation programme is a very serious programme and if it is derailed for some minor issues, it would be a great loss," she said.

Gupta said out of the 18 lakh children administered the IFA tablets in Delhi, only 200 reported sick.

According to studies conducted in India, 5-15 percent of people given the IFA supplementation can report side effects. "In our programme, less than 0.1 percent of people have reported side effects," she said.

Sidharth Ramji, professor of paediatrics at the Maulana Azad Medical College, Delhi, who was part of the fact-finding team for the north Delhi area where 200 children fell sick, however, said that no reason had been found for the children to have the symptoms.

"In all the schools and anganwadi centres, strict guidelines had been followed while administering the tablets," he said, adding that some children had problems from Apart from the incident in Delhi, children have also reportedly fallen sick in Maharashtra after taking the tablets.

Gupta said that the protocol on side effects form a part of the guidelines given to teachers and anganwadi workers who administer the tablets.

Source: IANS
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All